Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 108, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 1996, 1:44 PM CDT for Scurry County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1996, 1:44 PM CDT (18:44 UTC)
- Expired
- Sep 18, 1996, 5:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2245 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 181844 FFWMAF TXC415-182245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 144 PM CDT WED SEP 18 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...NORTHERN SCURRY COUNTY AT 139 PM CDT... MIDLAND DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN HAD FALLEN OVER THE LAST 2 HOURS OVER NORTHEASTERN SCURRY COUNTY. THUNDERSTORMS CONTINUE TO BUILD OVER THE SAME AREA AS THEY MOVE NORTHEAST AT 15 MPH. AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED OVER THE NEXT HOUR OR TWO OVER THE NORTHERN PORTION OF THE COUNTY. WITH THE GROUND ALREADY SATURATED FROM EARLIER RAINFALL... FLOODING IS POSSIBLE. MOTORISTS TRAVELLING ALONG HIGHWAY 84 AND 208 NORTH OF SNYDER SHOULD WATCH OUT FOR WATER COVERING THE ROADWAY. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:24 AM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Sep 18, 9:24 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 924 AM CDT WED SEP 18 1996 CURRENT FORECASTS LOOK ON TRACK... EXCEPT RECOMMEND RAISING HIGHS OVER PERMIAN BASIN TO BETWEEN 85 AND 90. KMA
In the hours before
Special weather statement, Sep 18, 10:19 AM CDT, 3 hours 25 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-190500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1020 AM CDT (920 AM MDT) WED SEP 18 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: POCKETS OF INSTABILITY ROTATING AROUND AN UPPER LEVEL LOW PRESSURE SYSTEM OVER UTAH COMBINED WITH DAYTIME HEATING WILL PROVIDE ENOUGH LIFT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. WITH ABUNDANT LOW LEVEL MOISTURE AND A FAVORABLE VERTICAL WIND PROFILE OVER THE OUTLOOK AREA... STORMS THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE. THE THREAT OF SEVERE WEATHER WILL BE EAST OF THE MOUNTAINS WITH THE ,GREATEST PROBABILITY OVER BORDEN AND SCURRY COUNTIES. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE LARGE HAIL AND WINDS APPROACHING 60 MPH. SPOTTER ACTIVATION MAY BE REQUIRED. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| Sep 17, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 66 min |
| Sep 17, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 64 min |
| Sep 17, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 64 min |
| Sep 17, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Sep 17, 9:25 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 65 min |
| Sep 18, 12:02 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 48 min |
| Sep 18, 12:25 AM CDT | Tornado Warning | MAF | Gaines | 50 min |
| Sep 18, 1:15 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 50 min |
| Sep 18, 11:19 AM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.